Kentucky, 2003Flash Flood in Kentucky, June 16, 2003
June 16, 2003 · NWS RLX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 2:15 PM EST, 3 hours earlier.
Area forecast discussion, Jun 16, 2:15 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT MON JUN 16 2003
315 PM EDT MON JUN 16 2003
TONIGHT -> TUESDAY
ACTIVE REGIME PERSISTS THRU ENTIRE PERIOD. STRONG LOW LEVEL JET OF
40KTS CONTINUES TO TRANSPORT ABUNDANT LOW LEVEL MOISTURE INTO THE
AREA. PWATS ONCE AGAIN TOPS OUT NEAR 1.8 WITH WARM CLOUD DEPTHS OF
12KFT. SW LOW LEVEL WINDS PUSH FRONT UP TO TUG FORK TONIGHT...WITH
MAIN CONCERN BEING JUST NORTH OF THE BOUNDARY. RAIN RATES COULD
REACH 2.0 INCHES PER HOUR...SO WILL LET FFA CONT OVERNIGHT.
FRONT CONTINUES TO PUSH NORTH TUESDAY REACHING A UNI-EKN LINE BY
AFTERNOON. EXPECT SIMILAR CONDITIONS TUESDAY...WHICH ARE OCCURRING
OVER TN/KY THIS AFTERNOON. PRESENT GRIDS ON TRACK FOR THE MOST
PART...UPPED POPS TO CAT ACROSS SE OH AND SWRN VA THIS
EVENING...BEFORE BRINGING THEM DOWN. TEMPS ON CUE.
TUESDAY NIGHT>THURSDAY NIGHT
MODELS HAVE COME INTO PRETTY GOOD ALIGNMENT FOR THE MIDDLE PART OF
THE FORECAST. BOTH MODELS SHOW A STRONG SHORTWAVE MOVING ACROSS THE
REGION TUESDAY NIGHT INTO WEDNESDAY MORNING. WITH DEEP MOISTURE
REMAINING IN PLACE AND GOOD DIVERGENCE...MOST MORE HEAVY RAIN IS
POSSIBLE TUESDAY NIGHT. ONCE THE SHORTWAVE PASSES...BOTH ETA/GFS
SHOW GOOD MID LEVEL DRYING. THIS SHOULD BRING TO AN END THE
ORGANIZED PRECIPITATION...WITH ONLY SCATTERED SHOWERS DUE TO HEATING
REMAIN WEDNESDAY AFTERNOON.
COLD FRONT AND UPPER TROUGH SWING THROUGH DURING THE DAY ON
THURSDAY. MODELS DO NOT SHOW THE DEEP MOISTURE RECOVERING ENOUGH TO
CAUSE HEAVY RAIN...BUT A LINE OF SHOWERS/TSTORMS IS STILL EXPECTED.
WITH DRIER CONDITIONS FINALLY ANTICIPATED FOR THURSDAY NIGHT. HAVE
A LITTLE CONCERN ON SPEED OF THE FRONT AND HOW FAR SOUTH IT WILL
ACTUALLY MAKE IT.
FOR TEMPS...GUIDANCE LOOKED TO BE IN THE BALLPARK AND WAS CLOSE TO
PREVIOUS FORECAST SO ONLY SMALL TWEAKS MADE...GETTING NUMBERS CLOSE
TO THE MAV.
FRIDAY THROUGH MONDAY
IN THE LONG RANGE WE CONTINUE TO DRY REGION OUT ON FRIDAY AND
SATURDAY. MOISTURE MAY START RETURNING FROM SOUTH ON
SUNDAY...INTRODUCED A CHANCE POP FOR SOUTHERN COUNTIES ON DAY 6.
CHANCE ENTIRE COUNTY WARNING AREA FOR DAY 7.
.RLX...FLOOD WATCH THRU 4 OCLOCK TUESDAY MORNING FOR ZONES
WVZ005>011... WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLOOD WATCH THRU 4 OCLOCK TUESDAY MORNING FOR ZONES
VAZ003>004.
KY...FLOOD WATCH THRU 4 OCLOCK TUESDAY MORNING FOR ZONES
KYZ101>103...KYZ105.
OH...FLOOD WATCH THRU 4 OCLOCK TUESDAY MORNING FOR ZONES
OHZ075>076...OHZ083>087.
99/ESS/KTB
******************************************************************
1042 AM EDT MON JUN 16 2003
SURFACE BOUNDARY DRAPED ACROSS I-64 CORRIDOR COUPLED WITH A TROPICAL
AIRMASS AND UPPER FLOW E/SE LESS THAN 10KTS...SETUP IS PRESENT FOR
BACKBUILDING CELLS. NEARLY STATIONARY CELL ACROSS NORTHERN KANAWHA
COUNTY SINCE 5 AM DUMPING UPWARDS OF 2-3 INCHES AND CREATING LOTS OF
FLOODED ROADS.
FOR THIS AFTERNOON WITH FLOW BACKING TO THE SE ALOFT ACROSS NORTHERN
WEST VIRGINIA AND SOUTHWEST ACROSS THE COAL FIELDS...FEEL BEST
CHANCE REMAINS ALONG AND SOUTH OF I-64. PWATS REMAIN NEAR 1.7 AND
WARM CLOUD DEPTH OF 11KFT...SO 40 TO 50DBZ (NON-CONVECTIVE CELL)
COULD EASILY PRODUCE NEAR 0.75 INCHES IN AN HOUR. WITH ALL THE
CLOUDS LOWERED MAX TEMPS A CAT ACROSS THE SOUTH WITH NEAR 80F ACROSS
THE NORTH.
99
********************************************************************
330 AM EDT MON JUN 16 2003
TODAY AND TONIGHT...
SIMILAR SITUATION TONIGHT AS IT WAS THIS TIME LAST NIGHT. WE REMAIN
IN SAME WARM AND MOIST AIRMASS WITH PW/S WELL OVER 1.5 INCHES. ONE
DIFFERENCE IS THAT SOME DRIER AIR HAS MOVED INTO THE NORTHERN PART
OF THE AREA AS DEWPOINTS ARE AROUND 60 AND UPPER 50S ACROSS NORTHERN
FRINGES OF CWA. RADAR CURRENTLY INDICATING SCATTERED SHOWERS ONCE
AGAIN ACROSS SOUTHERN CWA AND PARTS OF SOUTHEAST OHIO.
LOOKING AT YET ANOTHER DAY OF RAIN AND POTENTIAL PROBLEMS DEPENDING
ON WHERE ORGANIZATION TAKES PLACE. WITH FRONTAL BOUNDARY ACROSS
NORTHERN CWA AND WEAK UPPER ENERGY EXPECTED TO MOVE INTO REGION
TODAY FROM SOUTHWEST...HAVE GRADIENT IN POP FIELD FROM NORTHEAST TO
SOUTHWEST WITH CHANCE POPS IN NORTHEAST TO LIKELY SOUTHWEST.
GRADUALLY LOWER POPS TO CHANCE ALL LOCATIONS OVERNIGHT WITH LOSS OF
DAYTIME HEATING BUT THERE WILL CERTAINLY BE POTENTIAL FOR NOCTURNAL
SHOWERS. AFTER COORDINATION WITH SURROUNDING OFFICES...HAVE ALSO
EXTENDED CURRENT FLOOD WATCH UNTIL 4 AM TUES MORNING AS ANY
ORGANIZED SHOWERS AND THUNDERSTORMS COULD CAUSE PROBLEMS WITH
SATURATED GROUNDS. THINK THERE IS POSSIBILITY FOR WATCH TO BE
EXTENDED INTO TUES BUT AT THIS TIME WITHIN THIS MESOSCALE DRIVEN
ENVIRONMENT DECIDED TO GO ONE DAY AT A TIME.
LEANED TOWARD THE WARMER FWC/MET GUIDANCE FOR TEMPS TODAY THINKING
THAT WITH A FEW BREAKS IN CLOUDS AND SUN WE COULD EASILY REACH UPPER
70S TO NEAR 80 AS WE WILL BE STARTING DAY IN UPPER 60S. WENT
TOWARDS WARMER FWC/MET GUIDANCE FOR LOWS TONIGHT AS WELL THINKING
CLOUDS AND HIGH DEWPOINTS WILL KEEP TEMPS UP.
TUESDAY THROUGH SUNDAY...
MODELS IN REASONABLE AGREEMENT THAT A STRONG ENOUGH SHORT WAVE WILL
SWEEP ACROSS THE REGION TUESDAY AND TUESDAY NIGHT...HELPING TO PUSH
OUT MUCH OF THE MID AND UPPER LEVEL MOISTURE CURRENTLY OVER THE
AREA. BEFORE THIS HAPPENS...THIS FEATURE WILL ENHANCE CONVECTION
TUESDAY AND TUESDAY NIGHT. A COLD FRONT WITH A STRONGER SHORT WAVE
WILL CROSS THE AREA THURSDAY WITH SCATTERED CONVECTION. HIGH
PRESSURE WITH DRIER AND COOLER AIR FINALLY TAKES CONTROL FRIDAY
THROUGH THE WEEKEND. MOS GUIDANCE PROBABLY A TOUCH TOO HIGH GIVEN
THE ALL THE MOISTURE...CLOUDS AND IMPENDING CONVECTION THROUGH
WEDNESDAY. OTHERWISE...TEMPERATURE GUIDANCE FOLLOWED AS A GENERAL
RULE.
HC/JMV
********************************************************************
1005 PM EDT SUN JUN 15 2003
WILL UPDATE FORECAST TO LOWER WINDS TONIGHT AND MONDAY. WILL ALSO
ADJUST POPS BASED ON CURRENT RADAR TRENDS.
RPY
********************************************************************
In the hours before
Special weather statement, Jun 16, 1:11 PM EST, 4 hours 4 minutes before
VAZ003-004-161945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT MON JUN 16 2003
AT 211 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORMS HAVE MOVED THROUGH CENTRAL DICKENSON AND SOUTHER
BUCHANAN. THESE STORMS HAVE DROPPED 1 TO 2 INCHES OF RAIN IN A
SHORT PERIOD OF TIME. THIS WILL CAUSE QUICK RISES ON STREAMS WITH
SOME REACHING NEAR BANKFULL LEVELS WITH NORMAL LOW SPOTS
EXPERIENCING PROBLEMS.
PERSONS SHOULD STAY AWAY FROM CREEKS AND STREAMS. DO NOT GET NEAR
BANKS AS THE WET GROUND MAY GAVE WAY.
MOTORISTS DRIVING THRU THE REGION MUST NOT ATTEMPT TO DRIVE THROUGH
WATER OVER THE ROAD.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 16, 1:25 PM EST, 3 hours 50 minutes before
OHZ087-161930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
225 PM EDT MON JUN 16 2003
AT 225 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM HAS DROPPED 1 TO 2 INCHES OF RAIN IN ABOUT AN HOUR IN
EXTREME NORTHERN LAWRENCE COUNTY OHIO...PARTICULARLY BETWEEN
BUCKHORN AND BLACKFORK.
THIS WILL CAUSE QUICK RISES ON STREAMS WITH SOME REACHING NEAR
BANKFULL LEVELS WITH NORMAL LOW SPOTS EXPERIENCING PROBLEMS.
PERSONS SHOULD STAY AWAY FROM CREEKS AND STREAMS. DO NOT GET NEAR
BANKS AS THE WET GROUND MAY GAVE WAY.
MOTORISTS DRIVING THRU THE REGION MUST NOT ATTEMPT TO DRIVE THROUGH
WATER OVER THE ROAD.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Jun 16, 5:05 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0605 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 19 NE WILLIAMSON WV FLASH FLOOD
06/16/03 MINGO EVACUATIONS UNDERWAY IN
MCCLOUD
XXXLocal storm report, Jun 16, 5:09 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0609 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 4 SE VAN KY FLASH FLOOD
06/16/03 LETCHER RT 85 CLOSED IN BIGSTON,
MOBILE HOME PARK EVACUATED
XXXFlash Flood, Carter
- When
- June 16, 5:15 PM EST to 6:30 PM EST
- Where
- Carter County, Countywide
- Deaths
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.318, -83.049 (the zone’s center; the record gives no point)
Localized downpours of 2 inches flooded roads around Hitchins. Three spelunkers were in one of the caves around Carter Caves. They were walking in a underground stream, heading toward a cave exit. They were about 20 feet from the exit, when a 4 to 5 foot surge of water entered the cave. The first hiker, a 23 year old man, was knocked down and carried back into the cave. His body was later recovered about 300 feet back into the cave.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Carolina, June 16, 20035 deaths · 0.75 in hail · 8 events
- Lightning Strike in Wyoming, June 16, 20031 death · 1 injured · 1 event
- Flash Flooding and Hail in Georgia, June 16 to 19, 20032 injured · $2.8 million · 1.75 in hail · 31 events
- Flash Flooding in West Virginia, June 16, 2003$15 million · 9 events
- Lightning Strike in Florida, June 16, 20031 death · 1 event
- Flash Flood in Kentucky, June 16, 2003$1.2 million · 1 event
- Lightning Strike in North Carolina, June 16, 2003$250,000 · 1 event
- Flash Flooding and Flooding in Ohio, June 16, 2003$150,000 · 10 events
- Flash Flooding and Flood in Indiana, June 16, 2003$100,000 · 4 events
- Flash Flood in Kentucky, June 16, 2003$100,000 · 1 event
- Flash Flood in North Carolina, June 16, 2003$60,000 · 1 event
- Flash Flood in North Carolina, June 16, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364550.